Pathophysiology: Anaphylaxis is a sudden and severe allergic reaction. When the allergens enter the body there is a rapid inflammation and vasodilation.
- Severe, extreme allergic reaction
- Life-threatening if untreated
- Massive histamine release from damaged cells
- Inflammatory Response
- Massive vasodilation can lead to a distributive shock
- Latex – assess ALL patients for latex allergy on admission
- Urticaria (hives)
- Angioedema (facial swelling)
- Lips, tongue, mouth, throat
- Risk for airway compromise
- Skin Flushing
- Risk for Anaphylactic Shock
- Cardiac Arrest
- Assess client for allergies
- Patch test – expose to multiple allergens to determine allergies
- Stop antihistamines for 2 days prior
- Monitor respiratory and cardiovascular status
- Administer Epinephrine IM immediately
- Adults – 0.3 mg 1:1000
- Children – 0.15 mg 1:1000
- EpiPen Auto-injector
- Goal = prevent life-threatening airway collapse or shock
- Administer Oxygen
- Administer Antihistamines
- Administer Corticosteroids
- Administer IV Fluids as needed to support hemodynamics
- May require intubation or tracheostomy for airway protection
- Avoid allergens
- Medical alert bracelet
- Take antihistamines as prescribed
- Proper use and storage of EpiPen Auto-injector
Cornell Note-Taking System Instructions:
- Record: During the lecture, use the note-taking column to record the lecture using telegraphic sentences.
- Questions: As soon after class as possible, formulate questions based onthe notes in the right-hand column. Writing questions helps to clarifymeanings, reveal relationships, establish continuity, and strengthenmemory. Also, the writing of questions sets up a perfect stage for exam-studying later.
- Recite: Cover the note-taking column with a sheet of paper. Then, looking at the questions or cue-words in the question and cue column only, say aloud, in your own words, the answers to the questions, facts, or ideas indicated by the cue-words.
- Reflect: Reflect on the material by asking yourself questions, for example: “What’s the significance of these facts? What principle are they based on? How can I apply them? How do they fit in with what I already know? What’s beyond them?
- Review: Spend at least ten minutes every week reviewing all your previous notes. If you do, you’ll retain a great deal for current use, as well as, for the exam.
For more information, visit www.nursing.com/cornell
So let’s talk anaphylaxis. Now, you’ve possibly heard of this before – maybe you know someone with severe allergies or you have them yourself. Anaphylaxis is much more than just a simple allergic reaction, let’s look at it closer and hit the highlights.
Like I said, anaphylaxis is not just any old allergy or allergic reaction. This a severe, extreme allergic reaction with rapid onset. It results in Massive histamine release and can be life threatening if untreated. So let’s review what histamine does. First of all, it is released because of an allergic reaction. That could be an allergy to a medication, food like peanuts, bee stings, or even latex. But in anaphylaxis, it’s an overreaction and an extreme response with excessive release. Histamine causes swelling and an inflammatory response, plus significant vasodilation. So you can see the severe swelling and redness that happens because of this histamine release.
So what specifically will we see in our patients. We’ll see urticaria or Hives – these raised red bumps. They could be really anywhere on the body because this is a systemic response. The second thing we see and the reason this can be so life threatening is angioedema. Angioedema is swelling of the face, lips, tongue, and throat – so if you hear someone say their throat closed up – this is what they’re talking about. You can see here how this man’s tongue is severely swollen on one side. The problem with this swelling in the mouth is that it can compromise and block their airway and they won’t be able to breathe. Hence the reason we see respiratory complications. These patients are definitely at risk for losing their airway. They can also get some swelling within the airway itself, similar to asthma – so you may hear wheezing. We also see skin flushing because of that vasodilation. Now, if you’ve watched the shock module in the Cardiac course, you’ll remember we talked about distributive shocks being caused by this massive peripheral vasodilation. Anaphylactic shock is one of those – so these patients are at risk for severe hypotension and even cardiac arrest if we don’t treat this condition very quickly.
Now of course we’d like to prevent this response in the first place, so we always want to assess for allergies. In the outpatient setting, they can do what’s called a patch test. They will expose the skin to 40 or so known allergens and they cover it and come back in 24 hours to see what has developed redness or hives – so they know that’s a confirmed allergy. In the hospital, we want to just ask all of our patients what allergies they have, especially latex. These days most equipment is latex free, but you ALWAYS want to triple check. Another thing to note is that if you’re giving someone a medication they’ve never had before – they may be allergic. When my doctors ask me if I have allergies, I always answer “not yet” – because I haven’t taken every medication. Now – if your patient DOES develop anaphylaxis, or maybe they came in to the ER with signs of anaphylaxis, we definitely want to put them on a monitor and monitor their respiratory and cardiovascular status. We know this can be life threatening. Now, there’s NCLEX controversy around whether to give Epi first or O2 first. The NCLEX answer is apply O2. Especially considering your unit may not have EpiPens stocked – just keep this in mind – they can’t get the oxygen IN if their airway is closing up, can they? Right? So in the real world, be thinking about those things. Do not delay the Epi. Usually, like I said, we use these EpiPen auto-injectors. You literally just remove the cap and jab it into their thigh. Please keep in mind this is NOT the same epi that we give during a code. Why do we give this? Well it stimulates our sympathetic nervous system fight or flight response – it helps to bronchodilate and open the airways as well as vasoconstrict to prevent shock. We’re also gonna give antihistamines like diphenhydramine to stop that histamine response. Corticosteroids to decrease the swelling and inflammation, and IV fluids to support their hemodynamics. And of course, keep in mind they may need some sort of airway protection with an artificial airway like an ET Tube or a trach. They need to be in the ICU until we’re sure they aren’t going to go into cardiac or respiratory failure.
Our top priority nursing concepts for a patient with anaphylaxis are pretty obvious. Immunity, oxygenation, and perfusion. Make sure you check out the care plan attached to this lesson to see more detailed nursing interventions and rationales.
So let’s recap quickly. Anaphylaxis is a severe, extreme allergic reaction that causes massive histamine release. This causes inflammation and vasodilation which leads to urticaria or hives, angioedema, and skin flushing. These things can put the patient’s airway at risk and they’re also at risk for anaphylactic shock, so this can be life-threatening if not treated promptly. We always want to assess the patient for allergies – this could be with a patch test in the outpatient setting, or in the hospital we need to ask about all allergies, including meds, food, and especially latex. If a patient does develop anaphylaxis, we treat immediately with O2, epinephrine, antihistamines, and steroids. And, of course, we can give IV fluids as needed to protect their hemodynamics and keep their blood pressure up.
So that’s it for anaphylaxis. Check out all of the resources attached to this lesson to learn more about caring for these patients. Now, go out and be your best self today. And, as always, happy nursing!